Alert archive / South Carolina / Beach Hazards Statements in 2024
Beach Hazards Statement 44, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Oct 16, 2024, 8:07 PM EDT for Georgetown County, South Carolina; New Hanover County, North Carolina. It took effect at Oct 17, 2024, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Oct 16, 2024, 8:07 PM EDT (00:07 UTC)
- In effect from
- Oct 17, 2024, 6:00 AM EDT
- Expired
- Oct 17, 2024, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Georgetown County, SC
The radar
The Wilmington radar (KLTX), 26 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1698 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -79 m²/s²
- 0-3 km storm-relative helicity
- -92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
872 WHUS42 KILM 170007 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 807 PM EDT Wed Oct 16 2024 NCZ108-SCZ056-170900- /O.NEW.KILM.BH.S.0044.241017T1000Z-241018T0000Z/ Coastal New Hanover-Coastal Georgetown- 807 PM EDT Wed Oct 16 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT THURSDAY THROUGH THURSDAY EVENING... * WHAT...Strong north to south longshore current. * WHERE...In North Carolina, Coastal New Hanover County. In South Carolina, Coastal Georgetown County. * WHEN...From 6 AM EDT Thursday through Thursday evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$ IGB
3 follow-up statements
328
WHUS42 KILM 170653
CFWILM
Coastal Hazard Message
National Weather Service Wilmington NC
253 AM EDT Thu Oct 17 2024
NCZ107-171600-
/O.NEW.KILM.CF.Y.0142.241017T1200Z-241017T1600Z/
Inland New Hanover-
253 AM EDT Thu Oct 17 2024
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO
NOON EDT TODAY...
* WHAT...Up to one half foot of inundation above ground level
expected in low-lying areas near shorelines and tidal
waterways.
* WHERE...The lower Cape Fear River including downtown
Wilmington.
* WHEN...From 8 AM this morning to noon EDT today.
* IMPACTS...Portions of Battleship Road and USS North Carolina
Road observe minor coastal flooding up to one half foot in
depth. In downtown Wilmington, a block of Water Street
observes minor flooding up to one quarter foot in depth.
* ADDITIONAL DETAILS...Affected areas listed are based on
average tide conditions. Additional locations may experience
flooding during periods of heavy rainfall, high winds, or
other factors.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.
&&
Time of high total tides are approximate to the nearest hour.
Cape Fear River at Wilmington
MLLW Categories - Minor 5.5 ft, Moderate 6.8 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.1 ft, Major 5.3 ft
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
17/10 AM 5.8 1.1 0.2 N/A Minor
17/10 PM 5.3 0.6 0.2 N/A None
18/11 AM 5.9 1.2 0.2 N/A Minor
18/11 PM 5.2 0.5 0.2 N/A None
19/12 PM 6.0 1.3 0.4 N/A Minor
20/12 AM 5.4 0.7 0.6 N/A None
&&
$$
NCZ108-SCZ056-171645-
/O.CON.KILM.BH.S.0044.241017T1000Z-241018T0000Z/
Coastal New Hanover-Coastal Georgetown-
253 AM EDT Thu Oct 17 2024
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM EDT THIS
MORNING THROUGH THIS EVENING...
* WHAT...Strong north to south longshore current expected.
* WHERE...In North Carolina, Coastal New Hanover County. In
South Carolina, Coastal Georgetown County.
* WHEN...From 6 AM EDT this morning through this evening.
* IMPACTS...Longshore currents can sweep swimmers and surfers
into rip currents, piers, jetties, and other hazardous areas.
It may sweep swimmers off their feet, making it difficult to
return to shore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.
&&
$$
dch804 WHUS42 KILM 171557 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 1157 AM EDT Thu Oct 17 2024 NCZ107-171700- /O.CAN.KILM.CF.Y.0142.000000T0000Z-241017T1600Z/ Inland New Hanover- 1157 AM EDT Thu Oct 17 2024 ...COASTAL FLOOD ADVISORY IS CANCELLED... $$ NCZ108-SCZ056-180000- /O.CON.KILM.BH.S.0044.000000T0000Z-241018T0000Z/ Coastal New Hanover-Coastal Georgetown- 1157 AM EDT Thu Oct 17 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Strong north to south longshore current expected. * WHERE...In North Carolina, Coastal New Hanover County. In South Carolina, Coastal Georgetown County. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$
486 WHUS42 KILM 180017 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 817 PM EDT Thu Oct 17 2024 NCZ108-SCZ056-180130- /O.EXP.KILM.BH.S.0044.000000T0000Z-241018T0000Z/ Coastal New Hanover-Coastal Georgetown- 817 PM EDT Thu Oct 17 2024 ...BEACH HAZARDS STATEMENT HAS EXPIRED... $$ IGB
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 16, 7:27 PM EDT, 40 minutes earlier.
Area forecast discussion, Oct 16, 7:27 PM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
727 PM EDT Wed Oct 16 2024
.SYNOPSIS...
Dry and below normal temps will dominate the forecast tonight
through Friday. Look for a warming trend this weekend into next
week under dry but modifying high pressure.
&&
.NEAR TERM /THROUGH THURSDAY/...
Combination of an upper low and surface high pressure over the
Ohio River Valley will maintain breezy conditions tonight. Cold
air advection associated with the Canadian high will keep
temperatures in the lower 40s with a few upper 30s possible
along the I-95 corridor. No frost concerns tonight due to winds
and dry air.
Cold air advection continues on Thursday despite clear, sunny
skies; expect highs in the low to mid 60s. A little less breezy
during the afternoon with gusts up to 20 mph during peak mixing.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Coldest night of the season remains in store for Thursday night
with ideal radiational cooling conditions, despite increasing
thicknesses and 850 temps. Current forecast has more of the area
dropping just below 40F by Friday morning, with mid 30s and
patchy frost possible in traditional cold spots (especially
northern Pender and Bladen counties). Temps Friday will recover
nicely from chilly morning, with highs near 70F (still well
below normal), as deep northerly flow lingers around building,
expansive high pressure across eastern U.S. Slow warming trend
continues Friday night, though still below normal in the low to
mid 40s.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
High and dry describes the atmosphere into next week, with
large, deep high pressure over the eastern U.S. through (at
least) Monday. Temperatures continue an upward trend, with below
normal temps this weekend increasing to near or above normal
early next week. Forecast becomes more uncertain approaching
middle of next week, as a shortwave trough approaches the Great
Lakes and suppresses the ridge to the south, but guidance varies
in strength and location of trough.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
VFR conditions are expected through the period with N to NW winds
generally 10 KT or less though gusts of 15 to 20 KT are possible
after 15Z at the coastal terminals.
Extended Outlook...VFR under high pressure through the weekend,
with exception of possible low stratus Saturday night/Sunday
morning.
&&
.MARINE...
Through Tomorrow...Small Craft Advisory remains in effect
through Thursday morning as another surge of cold air advection
and associated gusts pushes offshore this evening and overnight
along a rotating shortwave. Cold air advection and gradient
between interior high pressure and developing offshore low will
maintain gusts to 25 knots through sunrise Thursday. Still gusty
thereafter with northerly winds 15-20 knots and periodic gusts
between 20-25 knots during the afternoon. Seas peak at around
2-4 feet tomorrow morning and gradually decrease to 2-3 feet by
late tomorrow afternoon.
Thursday Night through Sunday...North-northeast winds persist
across the area and local coastal waters as large high pressure
dominates the eastern U.S. Winds will be sustained around 15 kts
with gusts to 20 kts for most of the forecast period. Seas 2-4
ft Thursday night through Friday night increases to 3-5 ft for
the weekend as a long period ENE swell becomes the dominant wave
group.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ108.
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ056.
MARINE...Small Craft Advisory until 8 AM EDT Thursday for AMZ250-252-
254-256.
&&
SYNOPSIS...ILM
NEAR TERM...21
SHORT TERM...VAO
LONG TERM...VAO
AVIATION...31
MARINE...VAO/21Hazardous weather outlook, Oct 16, 2:20 PM EDT, 5 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 220 PM EDT Wed Oct 16 2024 NCZ096-105-171830- Bladen-Inland Pender- 220 PM EDT Wed Oct 16 2024 This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Patchy frost is possible Thursday night into Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-171830- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 220 PM EDT Wed Oct 16 2024 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT THURSDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-110-SCZ054-171830- Coastal Pender-Coastal Brunswick-Coastal Horry- 220 PM EDT Wed Oct 16 2024 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Minor coastal flooding is possible during the morning high tides this weekend due to a full moon and persistent north to northeasterly winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ108-SCZ056-171830- Coastal New Hanover-Coastal Georgetown- 220 PM EDT Wed Oct 16 2024 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement for Strong Longshore Current. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Minor coastal flooding is possible during the morning high tides due to a full moon and persistent north to northeasterly winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-171830- Inland New Hanover- 220 PM EDT Wed Oct 16 2024 This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Minor coastal flooding along the banks of the lower Cape Fear River is possible during the Thursday and Friday morning high tides due to a full moon and persistent north to northeasterly winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-099-109-SCZ017-023-024-032-033-039-055-058-059-171830- Robeson-Columbus-Inland Brunswick-Marlboro-Darlington-Dillon- Florence-Marion-Williamsburg-Inland Georgetown-Central Horry- Northern Horry- 220 PM EDT Wed Oct 16 2024 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 2:53 AM EDT | Coastal Flood Advisory | ILM | New Hanover | 9 hr |
Nearby
Beach Hazards Statements in South Carolina, 2024Beach Hazards Statements in North Carolina, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.